Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 86, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 13, 2003, 7:11 PM CDT for Stanton County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2003, 7:11 PM CDT (00:11 UTC)
- Expired
- Jun 13, 2003, 7:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Stanton County, KS
The radar
The Dodge City radar (KDDC), 150 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 371 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1498 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 140010
SVRDDC
KSC189-140100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
710 PM CDT FRI JUN 13 2003
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
STEVENS COUNTY IN SOUTHWEST KANSAS
* UNTIL 800 PM CDT
* AT 710 PM CDT...5 MILES NORTHWEST OF HUGOTON...MOVING SOUTH AT 10
MPH.
* SOME LOCATIONS AFFECTED
HUGOTON AT 720 PM CDT
FETERITA AT 735 PM CDT
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
HAIL THE SIZE OF NICKELS,
VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING,
VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING,
FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY HEAVY RAINS FLOOD
ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN DODGE CITY.
LAT...LON 3725 10154 3702 10154 3702 10113 3738 10111
3738 10154
$$
BERRYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:58 PM CDT, 4 hours 13 minutes earlier.
Area forecast discussion, Jun 13, 2:58 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 258 PM CDT FRI JUN 13 2003 DAYS 1-2... FOR ONCE IN THE PAST 3 DAYS, DO NOT THINK SEVERE POTENTIAL EXISTS OVERNIGHT. HOWEVER, HEAVY RAINFALL IS A POSSIBILITY TONIGHT. LOOKING AT THE ACTIVE WEATHER AND COVERAGE OF CONVECTION OVER THE ROCKIES EARLY TODAY, AND EVIDENT SHORT WAVE MIGRATING EAST THROUGH THE NORTHERN NEW MEXICO, THERE WILL BE PLENTY OF MOISTURE AT MID LEVELS AND LOWER TO TAP ONCE UPPER WAVE ARRIVES. PLAN ON THE WESTERN PART OF CWA TO RECEIVE NUMEROUS THUNDERSTORMS BETWEEN 04Z- 12Z. WITH SLOW MOVERS DUE TO WEAK UPPER FLOW, AND POSSIBLE TRAINING EFFECT, SOME LOCATIONS COULD SEE 1.25-1.50 INCHES OF RAIN EASILY. WILL GO WITH HEAVY RAINFALL WORDING CORRESPONDING TO MY LIKELY POPS AREA. DUE TO PROLONGED DROUGHT CONDITIONS HOWEVER, WILL NOT GO WITH ANY KIND OF FLOOD/FLASH FLOOD WATCH. ALL RAINFALL OF LATE HAS BEEN EAGERLY SUCKED UP BY THE PARCHED GROUND. THE MODELS ALL ARE POINTING TOWARD THE WESTERN 1/3RD OF DDC CWA STAYING UNDER THE INFLUENCE OF MOIST UPSLOPE FLOW AND MID/UPPER INSTABILITY THROUGH AT LEAST 16/00Z. FOR TONIGHT, PLAN ON 70 LIKELY POPS WEST, 40 POPS CENTRAL AND 20 EAST TONIGHT. THEN FOR SATURDAY, WILL LOWER WEST TO 40/50, CENTRAL STAY WITH 30/40, AND STAY WITH 20 POPS EAST. THERE WILL CERTAINLY BE A FEW BREAKS IN CONVECTION, BUT THE CLOUDS AND BROAD UPLIFT WILL KEEP LIGHT RAIN FALLING IN SOME AREAS. DID NOT CHANCE TEMPS TOO MUCH FROM GOING FORECAST WITH MID/UPR 50S NORTH AND LOW/MID 60S SOUTHEAST FOR LOWS. HIGHS SHOULD TOP OUT LATE IN THE DAY IN THE LOWER TO MID 80S. BUMPED TEMPS UP 1-3 DEGREES ON SUNDAY TO MESH BETTER WITH SURROUNDING WFOS. DAYS 3-7... LOW MOMENTUM BLOCKY REGIME SHOULD CONTINUE OVER THE UNITED STATES WITH AMPLIFICATION OF UPPER LEVEL LOW PRESSURE OVER THE SOUTHERN PLAINS THROUGH THE FIRST PART OF NEXT WEEK. HEIGHTS WILL BEGIN TO RISE OVER THE CENTRAL PLAINS BY SUNDAY, AND THE ALMOST DAILY THUNDERSTORM CLUSTERS SHOULD COME TO A TEMPORARY END. MINOR WAVES RIPPLING THROUGH THE RIDGE AND CONTINUED UNCAPPED AND UNSTABLE AIR OVER SOUTHWESTERN KANSAS COULD RESULT IN SCATTERED THUNDERSTORMS ON ALMOST ANY DAY IN THE EXTENDED PERIOD. MONDAY AND WEDNESDAY APPEAR TO BE THE DAYS WITH THE LEAST CHANCE FOR MUCH IN THE WAY OF THUNDERSTORMS, AND THE EXTENDED PACKAGE WILL REFLECT THAT TREND. RETROGRESSION OF THE RIDGE AND INCREASING UPPER LEVEL NORTHWEST FLOW THURSDAY AND FRIDAY SHOULD PROVIDE A FAVORABLE ENVIRONMENT FOR THUNDERSTORMS TO FORM IN THE HIGHER TERRAIN AND RIPPLE DOWN THE MID LEVEL BAROCLINIC ZONE ACROSS WESTERN KANSAS ESPECIALLY DURING THE NIGHTTIME HOURS. TEMPERATURES WILL BE SEASONABLY WARM THROUGH THE WEEK, AND GUIDANCE LOOKS REASONABLE. ANOTHER FAIRLY STRONG (FOR THIS TIME OF THE YEAR) BAROCLINIC ZONE SHOULD RIPPLE ACROSS KANSAS ABOUT 21 JUNE WITH SOMEWHAT COOLER TEMPERATURES THROUGH THE 8 TO 10 DAY PERIOD. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 63 82 58 83 / 40 30 20 20 GCK 62 81 56 82 / 70 40 30 00 EHA 63 82 58 83 / 70 50 30 20 LBL 64 82 57 83 / 70 50 30 20 HYS 64 80 59 82 / 40 40 20 00 P28 67 84 61 83 / 20 20 20 20 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. 12/01
Hazardous weather outlook, Jun 13, 11:17 AM CDT, 7 hours 54 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-141000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1117 AM CDT FRI JUN 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THE ATMOSPHERE HAS STABILIZED SOMEWHAT DURING THE PAST 24 HOURS OVER SOUTHWESTERN KANSAS, REDUCING THE RISK OF SEVERE WEATHER. NONETHELESS, SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT, BUT THE STORMS ARE NOT EXPECTED TO BE SEVERE. HOWEVER, HEAVY RAIN WILL BE POSSIBLE WITH A FEW OF THE STORMS. FOR MORE WEATHER INFORMATION, PLEASE VISIT OUR WEBSITE AT: www.crh.noaa.gov/ddc .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED THIS AFTERNOON OR TONIGHT. SPOTTERS ARE ENCOURAGED TO CALL RAINFALL AMOUNTS IN TO THE NATIONAL WEATHER SERVICE, OR THEIR RESPECTIVE COUNTY EMERGENCY MANAGER. BURKE
In the hours before
Local storm report, Jun 13, 4:38 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
438 PM CDT FRI JUN 13 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM 7S HAYNE KS 0.75 IN HAIL
06/13/03 SEWARD
01The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:10 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 50 min |
| Jun 13, 7:35 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 40 min |
| Jun 13, 8:03 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 27 min |
| Jun 14, 2:25 PM CDT | Flash Flood Warning | DDC | Ford | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.